Alert archive / New Mexico / Flash Flood Warnings in 2024
Flash Flood Warning 42, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 5, 2024, 11:50 PM MDT for Eddy County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2024, 11:50 PM MDT (05:50 UTC)
- Expired
- Jul 6, 2024, 3:45 AM MDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 175 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 5.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 161 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 3069 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -93 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
089
WGUS54 KMAF 060550
FFWMAF
NMC015-060945-
/O.NEW.KMAF.FF.W.0042.240706T0550Z-240706T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
1150 PM MDT Fri Jul 5 2024
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
Southwestern Eddy County in southeastern New Mexico...
* Until 345 AM MDT.
* At 1150 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Carlsbad Caverns National Park, Whites City, Lincoln National
Forest and Queen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3201 10484 3233 10485 3231 10437 3200 10421
FLASH FLOOD...RADAR INDICATED
$$
David Hennig1 follow-up statement
718
WGUS74 KMAF 060833
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
233 AM MDT Sat Jul 6 2024
NMC015-060945-
/O.CON.KMAF.FF.W.0042.000000T0000Z-240706T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Eddy NM-
233 AM MDT Sat Jul 6 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM MDT EARLY THIS
MORNING FOR SOUTHWESTERN EDDY COUNTY...
At 233 AM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 2 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Carlsbad Caverns National Park, Whites City, Lincoln National
Forest and Queen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3201 10484 3233 10485 3231 10437 3200 10421
FLASH FLOOD...RADAR INDICATED
$$
David HennigWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 11:31 PM MDT, 19 minutes earlier.
Area forecast discussion, Jul 5, 11:31 PM MDT, 19 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 1231 AM CDT Sat Jul 6 2024 ...New AVIATION... .SHORT TERM... (This afternoon through Saturday night) Issued at 204 PM CDT Fri Jul 5 2024 WV imagery shows a bifurcated upper ridge persisting over the southern CONUS, with one half off the west coast of NoCal, and the other over the Gulf coast states, placing the col over central Texas this afternoon. Radar estimates that over 2.75" of rain fell in some locations yesterday, and wet soils will combine with a cold front intruding upon the region to keep afternoon highs right around normal. The cold front, as well as being in the col in general, will serve as a focus for afternoon and overnight convection. A mid- level jet to the north may scrape the northern zones this afternoon/evening, providing a Little organization to any activity that develops there. Steep mid-level lapse rates conducive to large hail will remain to the west for the most part, but CAMs bring these into parts of Southeast New Mexico this afternoon and evening as well, for a marginal severe threat. Cool easterly flow, the absence of a LLJ, and expected convection will keep overnight minimums within a couple of degrees of normal. Unfortunately, Saturday doesn't look much better than today, with thicknesses decreasing slightly under the col and temperatures coming in very similar to today's, if not a skosh cooler despite the resumption of light return flow. Best chances of convection looks to be along the old frontal boundary to the south. To the north, a broad trough will be digging into the region, sending shortwaves through northwest flow aloft, opening an additional window for development. Again, better jet dynamics and steepest mid-level lapse rates favor severe storms in Southeast New Mexico. This activity should diminish during the evening hours, despite the return of a 30+ kt LLJ. This will keep mixing in play, keeping overnight lows ~ 5 F above normal. && .LONG TERM... (Sunday through Thursday) Issued at 204 PM CDT Fri Jul 5 2024 Sunday will be the warmest day in the long term as the cold front that moved south through the area on Friday moves back north as a warm front, with decreasing clouds and rain chances allowing for increased daytime heating and allowing highs to climb 5 to 10 degrees above average and into the triple digits for most of the SE NM plains, Pecos River valley including the Reeves County plains into the Stockton Plateau, the basins of Culberson County, and near the Rio Grande, with 90s elsewhere, and 80s in the higher elevations of the Guadalupes and Marfa Plateau into lower Trans Pecos. Monday the front moves back south and stalls, as the bifurcated ridge to the east and west strengthens and the trough over the central CONUS persists. Highs Monday through Friday next week are expected to be near to below normal for this time of year due to cooler easterly flow and more widespread clouds and rain chances than Sunday, with widespread 90s, 80s in northern areas and higher elevations, and triple digits confined to along the Rio Grande. Tuesday is likely to be the "coldest" day in the long term, with highs at or below average everywhere and 80s extending into the central Permian Basin, 70s in higher elevations of western terrain. Highs increase each day back to near average by next Friday. After Sunday's warm-up, Sunday night and Monday night feature lows only falling into the 70s and above, 60s northern Lea County and Permian Basin, higher elevations, and Marfa Plateau into lower Trans Pecos. However, Tuesday night and onward, lows fall into the 60s over most of the of the area aside from 70s along the Pecos River, over eastern Permian Basin into Stockton Plateau, and near the Rio Grande. This will be a result of cooler highs allowing temperatures to decrease from lower starting highs compared to this past week. NHC forecast and ensembles today indicate that rather than taking a track northwest into the area as forecast yesterday, Beryl curves northeast away from the area after making landfall in S TX. This indicates our area sees increased subsidence and decreased rain chances than if the remnants of the storm track northwest into the area. Regardless of impacts from remnants, the stalled frontal boundary, deep easterly surface upslope flow, and trough over central CONUS all keep rain chances in the forecast for most of next week. Rainfall totals have come down from previous runs, with NBM grids showing about a tenth of an inch less than yesterday throughout the area, and 75th to 25th percentiles for rain on NBM and LREF TLE-NH clustering on DESI showing only a few tenths of an inch at most for total accumulations southwest of the Pecos River and mean total around half an inch at most east and northeast of the Pecos River. && .AVIATION... (06Z TAFS) Issued at 1228 AM CDT Sat Jul 6 2024 TS continues near CNM and is expected to diminish over the next couple of hours. Otherwise VFR conditions and light southeast winds will continue. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 73 101 74 94 / 0 0 10 30 Carlsbad 71 103 71 92 / 10 0 0 30 Dryden 73 101 75 99 / 0 0 0 10 Fort Stockton 74 102 75 98 / 0 0 0 20 Guadalupe Pass 69 96 68 86 / 20 10 0 30 Hobbs 70 100 69 90 / 10 0 10 30 Marfa 63 96 64 94 / 10 10 0 30 Midland Intl Airport 73 99 74 93 / 10 0 0 20 Odessa 74 99 75 94 / 10 0 0 20 Wink 74 104 76 97 / 10 0 0 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...44 LONG TERM....94 AVIATION...10
Hazardous weather outlook, Jul 5, 1:29 PM MDT, 10 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 229 PM CDT Fri Jul 5 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-061930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 229 PM CDT Fri Jul 5 2024 /129 PM MDT Fri Jul 5 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a low risk of severe thunderstorms this afternoon and evening, mainly over Southeast New Mexico. Any severe storms that do develop will present a risk of damaging winds and hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low risk of severe thunderstorms Saturday afternoon and evening, mainly over the Davis Mountains into Southeast New Mexico. Any severe storms that do develop will present a risk of damaging winds and hail. Hazardous heat is possible Sunday and Monday, mainly along the Rio Grande. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Jul 5, 7:38 PM MDT, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
838 PM CDT Fri Jul 5 2024
TXZ270>273-060215-
Van Horn and Highway 54 Corridor TX-Eastern Culberson County TX-
Guadalupe Mountains Above 7000 Feet TX-
Guadalupe and Delaware Mountains TX-
838 PM CDT Fri Jul 5 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CULBERSON COUNTY
THROUGH 915 PM CDT/815 PM MDT/...
At 838 PM CDT/738 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Pine Springs. This thunderstorm was nearly
stationary.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pine Springs, Guadalupe Mountains National Park, and McKittrick
Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3183 10472 3182 10491 3199 10491 3199 10471
TIME...MOT...LOC 0138Z 209DEG 1KT 3192 10481
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
10Special weather statement, Jul 5, 10:15 PM MDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1015 PM MDT Fri Jul 5 2024
NMZ028-060445-
Eddy County Plains NM-
1015 PM MDT Fri Jul 5 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN EDDY COUNTY THROUGH
1045 PM MDT...
At 1015 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Seven Rivers Airport, or 21 miles west of
Carlsbad, moving south at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Seven Rivers Airport, Brantley Lake State Park, and Lakewood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3261 10469 3265 10435 3243 10435 3221 10452
3245 10480
TIME...MOT...LOC 0415Z 021DEG 14KT 3246 10459
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
10Special weather statement, Jul 5, 11:06 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1106 PM MDT Fri Jul 5 2024
NMZ027-028-060530-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
1106 PM MDT Fri Jul 5 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN EDDY COUNTY THROUGH
1130 PM MDT...
At 1106 PM MDT, Doppler radar was tracking a strong thunderstorm near
Carlsbad Caverns National Park, or 20 miles northeast of Pine
Springs, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Carlsbad Caverns National Park, Lincoln National Forest, and Queen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3203 10456 3212 10475 3239 10475 3234 10444
TIME...MOT...LOC 0506Z 208DEG 8KT 3214 10462
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
10The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 10:15 PM MDT | Special Weather Statement | MAF | Eddy | 30 min |
| Jul 5, 11:06 PM MDT | Special Weather Statement | MAF | Eddy | 24 min |
Nearby
Flash Flood Warnings in New Mexico, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.